Missouri, 2008

Flash Flooding and High Wind in Missouri, September 12 to 14, 2008

September 12 to 14, 2008 · NWS SGF · 41 events in 30 counties and zones

Storm total rainfall amounts ranged from one to six inches during the evening and overnight hours of 13 September into the morning of 14 September. Widespread flooding of small streams, creeks, and main stem rivers resulted, which was only one of two primary hazards that occurred this night.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Storm total rainfall amounts ranged from one to six inches during the evening and overnight hours of 13 September into the morning of 14 September. Widespread flooding of small streams, creeks, and main stem rivers resulted, which was only one of two primary hazards that occurred this night. The other hazard included a belt of non-thunderstorm high winds that likely gusted up to 65 mph at times. These winds mainly damaged trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 12, 2:49 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 12, 2:49 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 AM CDT FRI SEP 12 2008

.DISCUSSION...

...HEAVY RAINFALL AND FLOODING ON THE HORIZON...

SHORT TERM (TODAY THROUGH SATURDAY)...

WARM ADVECTION CONVERGING WITH SAGGING FRONTAL BOUNDARY TO
CONTINUE THE DEVELOPMENT OF SHOWERS PREDOMINANTLY NORTH OF
INTERSTATE 44 THROUGH SATURDAY. TROPICAL PLUME ASSOCIATED WITH THE
REMNANTS OF LOWELL TO LIMIT INSTABILITY...THOUGH MODEST LAPSE
RATES TO ALLOW FOR A FEW TSRA AIDED BY A WEAK SHORT WAVE
EVIDENCED BY BACKING H5 WINDS ON CENTRAL PLAINS PROFILES.
POTENTIAL WILL AGAIN EXIST FOR A FEW LOW TOPPED SUPERCELLS WITH
0-3 KM HELICITY PROGGED TO EXCEED 100 M2 S2.

PLAYED WITH ISSUING A FLASH FLOOD WATCH OVER CENTRAL MO FOR
SATURDAY AS PRECIP WATER INCREASES TO 2.25 INCHES AS FRONT
APPROACHES. HOWEVER MID AND UPPER LEVEL SUPPORT JUST TOO WEAK FOR
SIGNIFICANT UPWARD MOTION AS LEAD SHORTWAVE LIFTS INTO THE GREAT
LAKES. WHILE POPS WILL BE HIGH AND A FEW FLOOD WARNINGS POSSIBLE...ANTICIPATE
FLOOD THREAT TO BE LOCALIZED TO POOR DRAINAGE AND OTHER FLOOD
PRONE AREAS UNTIL IKE ARRIVES.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...

RAINFALL RATES AND ACCUMULATION TO INCREASE SIGNIFICANTLY SATURDAY
NIGHT AS THE OUTER BANDS OF IKE BEGIN TO MAKE AN APPEARANCE.
MODELS IN BETTER AGREEMENT BY TRACKING IKE FROM EAST TEXAS INTO
NORTH CENTRAL ARKANSAS AND THEN INTO THE OH VALLEY...THOUGH THERE
ARE CONSIDERABLE TIMING DIFFERENCES.

HAVE FOLLOWED HPC GUIDANCE OF A SOLUTION CLOSER TO THE
ECMWF...WHICH WILL BREAK OUT HEAVY RAIN A BIT QUICKER SATURDAY
NIGHT AND END THE EVENT BY SUNDAY EVENING FOR ALL BUT THE EASTERN
PORTIONS OF THE SGF CWA. HAVE DECIDED AGAINST A FLASH FLOOD WATCH
FOR NOW TO REDUCE CONFUSION WITH ON GOING TSRA.

STRONGLY WORDED HWO AND ESF WILL HOWEVER HIGHLIGHT THE SIGNIFICANT FLOOD
THREAT AS RAINFALL AMOUNTS OF THREE TO SEVEN INCHES WILL BE
COMMON.

FAIR WEATHER HIGH PRESSURE TO THEN BUILD INTO THE AREA THROUGH THE
END OF THE WORK WEEK.

SPECIAL THANKS TO HPC AND SURROUNDING OFFICES FOR COLLABORATION OVERNIGHT.

RUNNELS

&&

.AVIATION...

FOR THE 06Z TAF CYCLE...VISIBILITIES WILL CONTINUE TO HOVER
BETWEEN THE HIGH END IFR AND LOW END MVFR CATEGORIES THROUGH ABOUT
14Z FRIDAY. CEILINGS ARE ALSO EXPECTED TO LOWER LATER TONIGHT INTO
THE MVFR CATEGORY WITH SOME POSSIBLE IFR TOWARDS SUNRISE. FLIGHT
CATEGORIES WILL THEN IMPROVE BY MID MORNING FRIDAY WITH WINDS
INCREASING OUT OF THE SOUTH AND SOUTHEAST. MAY THEN SEE A FEW
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 11, 9:37 PM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1037 PM CDT THU SEP 11 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1037 PM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR
 THE REMAINDER OF TONIGHT ACROSS THE OUTLOOK AREA. NO SEVERE
 THUNDERSTORMS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 A COLD FRONT IS EXPECTED TO DROP SOUTH AND STALL ACROSS CENTRAL
 MISSOURI ON FRIDAY. THIS STATIONARY FRONT WILL THEN BE THE FOCUS
 FOR SHOWER AND THUNDERSTORM DEVELOPMENT. THOUGH WIDE SPREAD
 SEVERE WEATHER IS NOT EXPECTED ON FRIDAY...IF ENOUGH INSTABILITY
 CAN DEVELOP ACROSS THE AREA...A FEW STRONG THUNDERSTORMS WILL BE
 POSSIBLE. HEAVY RAINFALL AND THE POTENTIAL OF FLOODING IS LIKELY
 THROUGH THE UPCOMING WEEKEND. PLEASE SEE THE LATEST FLOOD
 POTENTIAL OUTLOOK FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Sep 11, 11:22 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1222 AM CDT FRI SEP 12 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TORNADO          5 NW WILLOW SPRINGS     37.04N  92.03W
09/11/2008                   HOWELL             MO   TRAINED SPOTTER

&&

CORRECTED LOCATION

JSS

The radar

The Pleasant Hill radar (KEAX), 120 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

26 flash flood, 15 high wind. Local standard time, as filed.

Flash Flood, Morgan

When
September 12, 4:30 AM CST to 7:30 AM CST
Where
Morgan County, 0.98 mi WNW of Syracuse to 0.81 mi W of Syracuse
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
38.674, -92.898

A tributary of Otter Creek flooded a section of Highway 50 west of Syracuse.

Flash Flood, St. Clair

When
September 13, 8:20 AM CST to September 14, 3:00 AM CST
Where
St. Clair County, 0.57 mi S of Appleton City to 0.64 mi SW of Taberville
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
38.192, -94.031

Three to five inches of rain fell over St. Clair County resulting in flooding of small streams, creeks, and two main stem rivers. A few locations that flooded included sections of Highway A near Appleton City and sections of Highway H.

Flash Flood, Jasper

When
September 13, 6:03 PM CST to September 14, 3:00 AM CST
Where
Jasper County, 1.08 mi SW of Central City to 0.56 mi N of Asbury
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
37.070, -94.615

Three to five inches of rain fell over Jasper County resulting in widespread flooding of small streams and creeks. Flooding also occurred in Joplin at the intersection of 7th Street and Maiden Lane. Also, Turkey Creek flooded a low water crossing on Murphy Street.

Flash Flood, McDonald

When
September 13, 6:30 PM CST to September 14, 2:30 AM CST
Where
McDonald County, 3.01 mi SE of Bethlehem to 3.36 mi SSE of Bethlehem
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
36.687, -94.095

A section of Highway U was flooded from Mikes Creek.

Flash Flood, Barton

When
September 13, 7:11 PM CST to September 14, 3:00 AM CST
Where
Barton County, 1.19 mi NW of Oskaloosa to 6.04 mi W of Nashville
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
37.643, -94.614

Three to five inches of rain fell over Barton County that resulted in widespread flooding of small streams, creeks, and rivers. A few specific locations that flooded included a section of Highway C near Milford, numerous secondary roads near Liberal, a section of Highway A one mile east of Milford, a section of Highway K one mile west of Hannon, a section of Highway M just south of its intersection with Highway 126, and a section of Highway V near its intersection with Highway K.

Flash Flood, Morgan

When
September 13, 8:25 PM CST to September 14, 3:00 AM CST
Where
Morgan County, 1.44 mi WSW of Syracuse to 0.92 mi WNW of Versailles Otten Arp
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
38.662, -92.904

Five to six inches of rain fell over Morgan County resulting in flooding of small streams and creeks. A couple of specific locations that flooded included a section of Tipton Road near its intersection with Highway 50, and a section of Highway 135 just south of Stover.

Flash Flood, Benton

When
September 13, 8:36 PM CST to September 14, 3:00 AM CST
Where
Benton County, 2.49 mi WSW of Brandon to 3.19 mi SSE of Cole Camp
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
38.504, -93.471

Five to six inches of rain fell over Benton County which resulted in flooding of small streams and creeks. A few specific locations that flooded included a section of Highway 65 near Warsaw, a section of County Road 34, and a section of County Road 20.

Flash Flood, Vernon

When
September 13, 11:00 PM CST to September 14, 3:00 AM CST
Where
Vernon County, 3.24 mi NNW of Stotesbury to 2.28 mi SSE of Reo
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
38.014, -94.592

Five to six inches of rain fell over Vernon County resulting in flooding of small streams, creeks, and two main stem rivers. A few specific locations that flooded included a section of Highway DD near its intersection with Highway 71, a section of Highway H near its intersection with Highway O, and a section of Highway V one mile north of Stotesbury.

Flash Flood, Newton

When
September 13, 11:28 PM CST to September 14, 3:00 AM CST
Where
Newton County, 4.9 mi NW of Hornet to 4.37 mi S of Seneca
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
37.021, -94.612

Three to five inches of rain fell over Newton County resulting in flooding of small streams and creeks. A few specific locations that flooded included a section of Brook Street in Neosho, numerous roads within the northern half of Neosho, a section of Highway 86 near Newtonia, the intersection of Yocum Pond Road and Highway 413, and a section of Highway U near Stark City.

Flash Flood, Polk

When
September 13, 11:30 PM CST to September 14, 3:00 AM CST
Where
Polk County, 1 mi SSE of Humansville to 1.1 mi NW of Eudora
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
37.786, -93.576

Three to six inches of rain fell over Polk County resulting in widespread flash flooding. A few specific locations that flooded included a section of Highway V east of Flemington, a section of Highway D near its intersection with Highway 32, a section of Highway 215 west of Pleasant Hope, and a section of Highway 83 north of Bolivar.

Flash Flood, Greene

When
September 14, 12:30 AM CST to 7:00 AM CST
Where
Greene County, 3.2 mi WNW of Phenix to 0.38 mi SE of Plano
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
37.398, -93.603

Three to six inches of rain fell over Greene County resulting in widespread flash flooding. A few specific locations that flooded included the intersection of Hilton Street and Thoman Street, a section of National Avenue just north of its intersection with Sunset, the intersection of Farm Road 146 and Quail Street, the intersection of Highway 13 and Farm Road 34, the intersection of Airport Plaza Drive and Cresthaven, a section of Farm Road 193 between its intersections with Farm Road 172 and Farm Road 174, a section of Farm Road 174 near its intersection with Farm Road 195, a section of Farm Road 148, a section of Highway 125 near its intersection with Farm Road 170, the intersection of Farm Road 103 and Farm Road 106, a section of Highway D east of Springfield, a section of Highway 60 west of Rogersville, the intersection of Farm Road 219 and Farm Road 148, a section of South Avenue, the intersection of Highway 125 and Cinnabar Street, a section of Manchester Street, the intersection of Rose Terrace and Lilac Street, and the intersection of Highway OO and Peach Tree Road.

Flash Flood, Barry

When
September 14, 12:35 AM CST to 4:00 AM CST
Where
Barry County, 2.76 mi WSW of Seligman to 1.49 mi ESE of Golden
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
36.504, -93.976

Three to five inches of rain fell over Barry County resulting in widespread flooding of small streams and creeks. Flatt Creek appeared to be impacted the greatest, flooding several low lying roads and low water crossings. Other specific locations that experienced flooding included a section of Highway 60 near its intersection with Kyler Road, numerous streets in Monett, several streets in the city of Cassville, a section of Highway 76 near Cassville, a section of Highway 39 near its intersection with Farm Road 2135, a section of Highway C near McDowell, and a section of Highway 97 west of Monett. Also, there were two individuals that had to be rescued from Roaring River State Park due to the river rising into campgrounds.

High Wind, Taney

When
September 14, 12:35 AM CST to 3:35 AM CST
Where
Taney forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

Wind gusts up to 60 mph knocked over numerous trees across Taney County. Widespread power outages resulted from these high winds.

High Wind, Greene

When
September 14, 12:35 AM CST to 3:35 AM CST
Where
Greene forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Wind gusts knocked over a few trees across Greene County. Only a few power outages resulted from these high winds.

High Wind, Stone

When
September 14, 1:00 AM CST to 4:00 AM CST
Where
Stone forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

High winds knocked over numerous trees causing widespread power outages across Stone County. Power outages were more frequent over southern Stone County.

High Wind, Barry

When
September 14, 1:00 AM CST to 4:00 AM CST
Where
Barry forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

High winds knocked over several trees in rural sections of southeast Barry County. Power outages were common in areas near Table Rock Lake.

High Wind, Christian

When
September 14, 1:00 AM CST to 4:00 AM CST
Where
Christian forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

High winds knocked over numerous trees across Christian County. Power outages were common over the southern half of the county.

High Wind, Dade

When
September 14, 1:00 AM CST to 4:00 AM CST
Where
Dade forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.432, -93.850 (the zone’s center; the record gives no point)

Twelve roads across Dade County were impassable due to high winds knocking large trees over.

High Wind, Ozark

When
September 14, 2:00 AM CST to 5:00 AM CST
Where
Ozark forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.649, -92.445 (the zone’s center; the record gives no point)

Widespread power outages resulted from high winds that knocked over trees and power lines. One large tree fell on a house causing damage in the community of Wasola. The city of Gainesville experienced significant tree and power line damage.

High Wind, Webster

When
September 14, 2:00 AM CST to 5:00 AM CST
Where
Webster forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

High wind gusts downed a few trees across southern Webster County.

High Wind, Douglas

When
September 14, 2:30 AM CST to 5:30 AM CST
Where
Douglas forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

High winds caused widespread tree and power line damage. Random power outages were common throughout the county.

Flash Flood, Stone

When
September 14, 2:45 AM CST to 7:00 AM CST
Where
Stone County, 4.67 mi S of Viola to 1.34 mi N of Crane
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
36.502, -93.576

Five to six inches of rain fell over Stone County resulting in widespread flash flooding of small streams, creeks, and one main stem river. The James River appeared to be impacted the greatest, as it flooded several roads and low lying areas. The city of Reeds Springs was also impacted by flooding, as sections of the city were inundated by Railey Creek.

Flash Flood, Wright

When
September 14, 3:00 AM CST to 7:00 AM CST
Where
Wright County, 1.62 mi NNE of Mountain Grve Mem Ar to 2.44 mi N of Mountain Grove
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
37.151, -92.306

A section of Highway N was flooded by East Whiteston Creek. Other secondary roads near Highway 95 north of Mountain Grove were also flooded.

Flash Flood, Maries

When
September 14, 3:00 AM CST to 7:00 AM CST
Where
Maries County, 3.73 mi NE of Van Cleve to 0.87 mi NNW of Brinktown
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
38.268, -92.122

Three to five inches of rain fell over Maries County resulting in widespread flooding of small creeks and streams. Numerous county roads were flooded and all low water crossings were impassable to motorists.

Flash Flood, Webster

When
September 14, 3:00 AM CST to 7:00 AM CST
Where
Webster County, 0.85 mi S of Elkland to 2.88 mi NE of Compton
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
37.438, -93.032

Four to six inches of rain fell over Webster County resulting in flooding of numerous main stem rivers, creeks, and small streams. A few specific locations that flooded included the intersection of Peck Hollow Road and Dogwood Ridge, areas along Panther Creek north of Rodgersville where three homes were flooded, and a few secondary roads near Marshfield.

High Wind, Wright

When
September 14, 3:00 AM CST to 6:00 AM CST
Where
Wright forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.270, -92.469 (the zone’s center; the record gives no point)

Widespread tree and power line damage resulted from high winds. Power outages were sporadic across the county. The community of Mansfield was completely without power for a few hours due to a trampoline being blown into some lines.

High Wind, Howell

When
September 14, 3:00 AM CST to 6:00 AM CST
Where
Howell forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

Several roads were blocked by large trees that were blown down from high winds. Power outages were common across most of the county.

High Wind, Texas

When
September 14, 3:00 AM CST to 6:00 AM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.317, -91.965 (the zone’s center; the record gives no point)

A few trees were blown down from high wind gusts. A few power outages resulted from trees blowing into power lines.

High Wind, Pulaski

When
September 14, 3:00 AM CST to 6:00 AM CST
Where
Pulaski forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.825, -92.208 (the zone’s center; the record gives no point)

High winds knocked over several trees and power lines. Some trees were blown down across roads. Power outages occurred in the communities of Richland, Waynesville, and Crocker.

Flash Flood, Christian

When
September 14, 3:15 AM CST to 7:00 AM CST
Where
Christian County, 0.83 mi NNW of Billings to 3.5 mi N of Abadyl
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
37.081, -93.575

Five to six inches of rain fell over Christian County resulting in widespread flooding of small streams, creeks, and the Finley River. Bull Creek appeared to be impacted the greatest, as it flooded numerous roads and low water crossings. The Finley River was also heavily impacted as it flooded sections of Ozark. The Finley River also closed down a section of Riverdale Road west of Ozark.

High Wind, Oregon

When
September 14, 3:15 AM CST to 6:15 AM CST
Where
Oregon forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.687, -91.403 (the zone’s center; the record gives no point)

Widespread power outages occurred across all of Oregon County. High winds knocked over trees and power lines blocking several roads.

High Wind, Shannon

When
September 14, 3:15 AM CST to 6:15 AM CST
Where
Shannon forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

Widespread power outages across all of Shannon County resulted from high winds knocking over trees and power lines.

Flash Flood, Pulaski

When
September 14, 3:39 AM CST to 7:00 AM CST
Where
Pulaski County, 3 mi E of Dixon to 2.74 mi SE of Big Piney
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
37.999, -92.045

Three to five inches of rain fell over Pulaski County resulting in flooding of small streams, creeks, and two rivers. The Gasconade and Big Piney rivers appeared to be impacted the greatest as they flooded numerous roads and low lying areas. Low water crossings countywide were impassable to motorists. Also, a section of Highway 133 at Fox Crossing was closed due to flooding, while numerous city streets in Dixon were flooded. A section of Highway O at its intersection with Jones Creek was flooded.

Flash Flood, Miller

When
September 14, 3:44 AM CST to 7:00 AM CST
Where
Miller County, 1.19 mi NW of Eldon to 0.35 mi SSE of Tuscumbia
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
38.363, -92.595

Five to six inches of rain fell over Miller County resulting in flooding of small streams and creeks. Numerous gravel roads and all low water crossings were impassable across the county.

Flash Flood, Taney

When
September 14, 4:05 AM CST to 7:00 AM CST
Where
Taney County, 2.33 mi SW of Day to 1.52 mi S of Ridgedale
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.798, -93.262

Three to five inches of rain fell over Taney County resulting in flooding of small streams, creeks, and Lake Taneycomo. Turkey Creek flooded the Hidden Valley Trailer Park in Hollister as numerous mobile homes were inundated. Meanwhile, Bull Creek flooded into a housing subdivision that was in the process of being built. Also, Lake Taneycomo flooded into some homes as levels increased in response to a water release from Table Rock Lake.

Flash Flood, Laclede

When
September 14, 4:14 AM CST to 7:00 AM CST
Where
Laclede County, 2.1 mi E of Eldridge to 0.63 mi NNW of Phillipsburg
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
37.831, -92.731

Five to six inches of rain fell over Laclede County resulting in flooding of small streams, creeks, and rivers. The Niangua River was heavily impacted by flooding low lying areas. A water rescue occurred along the river and north of Bennetts Spring. Three campers were camping along a gravel bar as the river quickly rose during the overnight hours. The were later rescued by the Missouri Water Patrol.

Flash Flood, Texas

When
September 14, 4:50 AM CST to 7:00 AM CST
Where
Texas County, 2.97 mi ENE of Licking to 1.14 mi NE of Plato
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Public
Coordinates
37.518, -91.821

Two to four inches of rain fell over Texas County resulting in flooding in some areas. The Big Piney River appeared to be impacted the greatest flooding several low lying roads and low water crossings. The city of Cabool experienced flash flooding on numerous city streets. All of this flooding resulted in several miles of road damage along with two bridges that were washed out.

Flash Flood, Dent

When
September 14, 5:00 AM CST to 7:00 AM CST
Where
Dent County, 2.3 mi ESE of Montauk to 2.23 mi ESE of Montauk
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
37.442, -91.659

Flash flooding occurred along Pidgeon Creek which caused all campers on Montauk State Park to evacuate.

Flash Flood, Phelps

When
September 14, 5:00 AM CST to 7:00 AM CST
Where
Phelps County, 1.7 mi NE of Northwye to 0.52 mi ESE of Sugartree
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
37.986, -91.747

Two to four inches of rain fell over Phelps County resulting in flooding of small streams, creeks, and one main stem river. A few specific locations that flooded included a section of Highway E northwest of Rolla, a section of Highway Y, a section of Highway P, and several streets in the community of Newburg.

Flash Flood, Dallas

When
September 14, 5:01 AM CST to 7:00 AM CST
Where
Dallas County, 3.8 mi NW of Buffalo to 3.56 mi NW of Buffalo
Cause
Heavy Rain / Tropical System
Reported by
Department of Highways
Coordinates
37.691, -93.146

The Little Lindley Creek flooded a section of Highway C northeast of Buffalo.

Flash Flood, Douglas

When
September 14, 5:20 AM CST to 7:00 AM CST
Where
Douglas County, 0.98 mi NE of Dogwood to 0.76 mi WNW of Roy
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
37.040, -92.837

Two to five inches of rain fell over Douglas County resulting in widespread flooding of small streams and creeks. The western section of the county experienced the greatest amount of rain, while the eastern edge of the county only experienced around two inches. Specific locations that were flooded included a section of Highway B north of Ava, downtown Ava, a section of Highway N north of Ava, and nearly all low water crossings across much of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127162, 127148, 127125, 127880, 127144, 127167, 127177, 127189, 127193, 127206, 127271, 127497, 132665, 132666, 132667, 132668, 132669, 132671, 132670, 132673, 132674, 127503, 127881, 127890, 127915, 132675, 132676, 132678, 132682, 127506, 132677, 132680, 127511, 127885, 127512, 127926, 127518, 127521, 127876, 127875, and more.